Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Lincoln, IL

July 15, 20225 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 15, 2022, 11:01 PM CDT for 5 counties in Illinois. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2022, 11:01 PM CDT (04:01 UTC)
Expired
Jul 15, 2022, 11:24 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coles County, IL, Douglas County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL

The radar

The Lincoln radar (KILX), 82 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:06 PM CDTHAIL 1.52 Wnw Bourbon, ILVIEWER REPORT FROM COUNTY ROAD 300 E.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1406 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
681 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KILX 160401
SVRILX
ILC029-041-115-139-147-160445-
/O.NEW.KILX.SV.W.0080.220716T0401Z-220716T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1101 PM CDT Fri Jul 15 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Coles County in east central Illinois...
  Moultrie County in central Illinois...
  Southern Piatt County in central Illinois...
  Southwestern Douglas County in east central Illinois...
  Eastern Macon County in central Illinois...

* Until 1145 PM CDT.

* At 1100 PM CDT, a severe thunderstorm was located near Lovington,
  or 11 miles north of Sullivan, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Sullivan and Arthur around 1115 PM CDT.

Other locations in the path of this severe thunderstorm include
Allenville, Arcola, Cooks Mill and Humboldt.

This includes the following highways...
 Interstate 57 between mile markers 197 and 211.
 Interstate 72 between mile markers 135 and 152.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 8811 3945 8849 3945 8858 3947 8858
      3952 8864 3952 8871 3958 8872 3958 8877
      3962 8881 3965 8881 3966 8885 3988 8908
      4002 8889
TIME...MOT...LOC 0400Z 308DEG 28KT 3976 8864 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
946 
WWUS53 KILX 160416
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1116 PM CDT Fri Jul 15 2022

ILC115-139-147-160425-
/O.CAN.KILX.SV.W.0080.000000T0000Z-220716T0445Z/
Moultrie-Piatt-Macon-
1116 PM CDT Fri Jul 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR MOULTRIE...SOUTHERN PIATT AND
EASTERN MACON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3973 8811 3947 8847 3979 8847 3979 8846
      3986 8846
TIME...MOT...LOC 0415Z 308DEG 28KT 3969 8852 

$$

ILC029-041-160445-
/O.CON.KILX.SV.W.0080.000000T0000Z-220716T0445Z/
Coles-Douglas-
1116 PM CDT Fri Jul 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTHWESTERN COLES AND SOUTHWESTERN DOUGLAS COUNTIES...

At 1115 PM CDT, a severe thunderstorm was located near Arthur, or 7
miles northeast of Sullivan, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Arcola, Cooks Mill and Humboldt.

This includes Interstate 57 between mile markers 197 and 211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 8811 3947 8847 3979 8847 3979 8846
      3986 8846
TIME...MOT...LOC 0415Z 308DEG 28KT 3969 8852 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
281 
WWUS53 KILX 160424
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1124 PM CDT Fri Jul 15 2022

ILC029-041-160434-
/O.CAN.KILX.SV.W.0080.000000T0000Z-220716T0445Z/
Coles-Douglas-
1124 PM CDT Fri Jul 15 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLES AND
SOUTHWESTERN DOUGLAS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds are still possible with this
thunderstorm.

LAT...LON 3973 8811 3947 8847 3979 8847 3979 8846
      3986 8846
TIME...MOT...LOC 0422Z 308DEG 28KT 3965 8845 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:38 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 15, 8:38 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
838 PM CDT Fri Jul 15 2022

.SYNOPSIS...
Issued at 225 PM CDT Fri Jul 15 2022

A period of wet and unsettled weather will continue through Sunday
evening before conditions turn drier and much warmer Monday into
Tuesday. The stretch of dry weather will then extend into late
next week.

&&

.UPDATE...
Issued at 838 PM CDT Fri Jul 15 2022

Showers and some potential thunderstorm development is expected
through the remainder of the evening, and will likely become more
widespread overnight as a low level jet interacts with a frontal
zone across the area. Updates have increased PoPs several percent
and increased coverage of mentionable PoPs through tonight, but
otherwise little change to the forecast is needed with lows
generally dropping to lower 70s expected.

&&

.SHORT TERM...(This Weekend)
ISSUED AT 225 PM CDT Fri Jul 15 2022

A robust mid-level shortwave trough continues to pivot across the
Great Lakes region this afternoon with an attendant surface front
draped across central Illinois. This boundary will be the catalyst
for scattered showers and isolated thunderstorms later this
evening, even as the better upper-level forcing becomes displaced
further east. In the lower levels, a modest LLJ and warm isentropic
ascent will provide enough buoyancy and instability to support
widespread convective showers. A few rumbles of thunder will also
be possible, mainly along and south of a Macomb to Springfield to
Effingham line where MUCAPES will range between 500-1000 J/kg.

Forecast soundings reveal a low-level wedge of dry air, with the
better saturation occurring in the 2-4 km layer. Since saturation
is going to have to occur from the top-down, rainfall amounts
should largely be modest tonight into Saturday morning. The latest
12z HREF LPMM is offering less than 0.10" for most of central
Illinois, with a few localized pockets between 0.75"-1.00".

Low temperatures tonight will be propped up by abundant cloud
cover, with readings in the low 70s.

Aside from a few sprinkles through late morning, Saturday will be
far from a wash. Mid-level heights will increase slightly over the
region Saturday morning in response to low-level warm advection.
Global models are in excellent agreement in bringing a shortwave
ridge axis across central Illinois Saturday afternoon. This should
squelch precip chances for much of the day. Any breaks in the
clouds should help boost afternoon highs near 90 degrees.

The next best chance for widespread rain arrives Saturday evening
as another mid-level shortwave disturbance rounds the top of the
western ridge and digs across the Mid-Mississippi Valley. By this
time, a better plume of moisture will have surged out of the
western Gulf and into the region. With deeper saturation noted
within the troposphere, low pressure riding along the surface
boundary, and slow upper-level flow, we see the potential for a
swath of moderate- to- heavy rainfall to develop into Sunday. The
latest model guidance suggests the surface front stalls out
somewhere along the I-72 corridor, with the better moisture axis
laid out south of there. Our short-term, hi-res guidance doesn't
yet capture the entirety of the rainfall event, but WPC and NBM
guidance supports a 1-2" event.

.LONG TERM...(Monday through Friday)
ISSUED AT 225 PM CDT Fri Jul 15 2022

Conditions turn drier and much hotter to start the work week as
the western upper-level ridge becomes more pronounced in the wake
of the departing shortwave disturbance and attendant surface
front. Afternoon temperatures will return into the upper 80s or
low 90s Monday and Tuesday.

Notable variance exists within global and ensemble guidance for
the Tuesday/Wednesday timeframe. By then, another robust shortwave trough
tries to break down the upper ridge. Depending on the amplitude
and timing of this disturbance, a cold front could sag south into
central Illinois. And, with a seasonably hot and humid air mass in
place, there would likely be enough moisture, instability, and
shear to support severe weather. The only problem with messaging
this potential is that there is a 50/50 chance that the upper-
level disturbance digs far enough south to impact us, and this can
be seen using the WPC Cluster Analysis tool (linking together
similar solutions) for 500-mb heights.

By late next week, the western ridge once again becomes quite
pronounced. Sprawling surface high pressure will build along the
eastern periphery of this ridge, keeping precip chances low for
much of the Midwest. Temperatures will likely build back into the
low 90s by late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 838 PM CDT Fri Jul 15 2022

Scattered showers and isolated thunderstorms will return this
evening, generally spreading from northwest to southeast. Vast
majority of time should be spent in VFR category, however isolated
MVFR cigs/vsbys will be possible. Timing any particular rain
shower or thunderstorm remains uncertain, but will have to be
handled by later amendments. Showers will taper off during the
morning. Some light/thin fog will be possible late in the night
mainly at KPIA and KBMI where skies will partially clear. Winds SE
6-10 kts expected through the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SYNOPSIS...MJA
SHORT TERM...MJA
LONG TERM...MJA
AVIATION...37
Hazardous weather outlook, Jul 15, 4:11 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
411 PM CDT Fri Jul 15 2022

ILZ027>031-036>038-040>043-047>051-162115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
411 PM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible later Saturday through Sunday
night. At this time, the threat for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-052>057-061>063-066>068-071>073-162115-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-
Richland-Lawrence-
411 PM CDT Fri Jul 15 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible later Saturday through Sunday
night. At this time, the threat for severe storms appears low but
locally heavy rainfall may pose a risk for flooding in urban areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MJA

In the hours before

Local storm report, Jul 15, 5:16 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       GERMANTOWN HILLS        40.77N 89.47W
07/15/2022  M1.50 INCH       WOODFORD           IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       WYOMING                 41.06N 89.77W
07/15/2022  M1.13 INCH       STARK              IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       BRADFORD                41.18N 89.66W
07/15/2022  M1.11 INCH       STARK              IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

0330 PM     HEAVY RAIN       ELMWOOD                 40.78N 89.97W
07/15/2022  M1.50 INCH       PEORIA             IL   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

SHIMON
Local storm report, Jul 15, 5:19 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
519 PM CDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HEAVY RAIN       3 N SPEER               41.03N 89.65W
07/15/2022  M1.00 INCH       STARK              IL   MESONET

            MESONET STATION FW5696 PUTNAM.

&&

SHIMON
Special weather statement, Jul 15, 10:22 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1022 PM CDT Fri Jul 15 2022

ILZ043-044-053-054-160345-
Macon-Piatt-De Witt-Moultrie-
1022 PM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northwestern
Moultrie, southern Piatt, south central De Witt and northeastern
Macon Counties through 1045 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oreana, or 7 miles northeast of Decatur, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Argenta around 1025 PM CDT.
  Cerro Gordo around 1035 PM CDT.

Other locations in the path of this storm include Bement and Hammond.

This includes Interstate 72 between mile markers 139 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8910 4011 8896 3995 8847 3965 8869
TIME...MOT...LOC 0321Z 302DEG 29KT 3996 8887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jul 15, 10:44 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1044 PM CDT Fri Jul 15 2022

ILZ043>045-053>055-160415-
Douglas-Macon-Piatt-De Witt-Moultrie-Champaign-
1044 PM CDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northern Moultrie,
southern Piatt, south central De Witt, southwestern Champaign,
northwestern Douglas and eastern Macon Counties through 1115 PM
CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cerro Gordo, or near Decatur, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Hammond and Lovington.

This includes Interstate 72 between mile markers 136 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3991 8910 4007 8887 3994 8833 3956 8869
TIME...MOT...LOC 0344Z 309DEG 28KT 3987 8881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:22 PM CDTSpecial Weather StatementILXMacon23 min
Jul 15, 10:44 PM CDTSpecial Weather StatementILXMacon, Moultrie31 min
Jul 15, 11:30 PM CDTSpecial Weather StatementILXMoultrie30 min
Jul 16, 12:09 AM CDTSpecial Weather StatementILXShelby36 min
Jul 16, 12:49 AM CDTSpecial Weather StatementILXShelby26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.